Alert archive / Missouri / Flash Flood Warnings in 2013
Flash Flood Warning 23, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 7, 2013, 4:20 AM CDT for Pettis County, Missouri. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2013, 4:20 AM CDT (09:20 UTC)
- Expired
- Aug 7, 2013, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:00 AM CDT | HEAVY RAIN 2.12 | 5 Ne Windsor, MO | RAINFALL TOTAL AS OF 5 AM. |
| Aug 7, 5:30 AM CDT | FLASH FLOOD | 5 Sw Smithton, MO | 8 INCHES OF WATER ON HWY M SOUTH OF MCGEE ROAD. |
| Aug 7, 8:57 AM CDT | HEAVY RAIN 2.21 | Sedalia Memorial Arpt, MO | RAINFALL TOTAL AS OF 9AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3444 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.1
The text
As transmitted, in the capitals the NWS used until 2016.
828
WGUS53 KEAX 070920
FFWEAX
MOC159-071400-
/O.NEW.KEAX.FF.W.0023.130807T0920Z-130807T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 AM CDT WED AUG 7 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PETTIS COUNTY IN CENTRAL MISSOURI...
* UNTIL 900 AM CDT
* AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL REPEATEDLY
DEVELOPING OVER CENTRAL AND SOUTHERN PETTIS COUNTY. UP TO TWO
INCHES OF RAIN HAS FALLEN AROUND GREEN RIDGE SINCE 3 AM...WITH
SIMILAR AMOUNTS LIKELY FROM LA MONTE TO SEDALIA THROUGH 5 AM. AN
ADDITIONAL TWO TO THREE INCHES OF RAIN IS LIKELY AS NUMEROUS
THUNDERSTORMS TRACK OVER THE AREA DURING THE NEXT SEVERAL HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SEDALIA...GREEN RIDGE...LA MONTE AND SMITHTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 3856 9351 3875 9351 3875 9350 3886 9349
3880 9306 3853 9307
$$
BOOKBINDER2 follow-up statements
994
WGUS73 KEAX 071016
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
516 AM CDT WED AUG 7 2013
MOC159-071400-
/O.CON.KEAX.FF.W.0023.000000T0000Z-130807T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PETTIS MO-
516 AM CDT WED AUG 7 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR PETTIS COUNTY UNTIL 900
AM CDT...
AT 500 AM CDT...RAIN GAUGE OBSERVATIONS AND DOPPLER RADAR CONFIRM
THAT GREATER THAN TWO INCHES OF RAIN HAS FALLEN ACROSS MUCH OF
PETTIS COUNTY OVER THE PAST HOUR AND A HALF. RAINFALL RATES OF UP TO
FOUR INCHES PER HOUR HAVE BEEN OBSERVED AT THE SEDALIA REGIONAL
AIRPORT. ALTHOUGH SOME WEAKENING IS ANTICIPATED OVER THE NEXT
HOUR...AN ADDITIONAL INCH OF RAIN MAY OCCUR BETWEEN LA MONTE AND
SEDALIA THROUGH 6 AM...WITH STEADY LIGHTER RAINS THEN CONTINUING
THROUGH 8 AM.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SEDALIA...GREEN RIDGE...LA MONTE AND SMITHTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3856 9351 3875 9351 3875 9350 3886 9349
3880 9306 3853 9307
$$
BOOKBINDER717
WGUS73 KEAX 071353
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
853 AM CDT WED AUG 7 2013
MOC159-071407-
/O.EXP.KEAX.FF.W.0023.000000T0000Z-130807T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PETTIS MO-
853 AM CDT WED AUG 7 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR PETTIS COUNTY WILL
BE ALLOWED TO EXPIRE AT 900 AM CDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED...ENDING THE FLOOD
THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3856 9351 3875 9351 3875 9350 3886 9349
3880 9306 3853 9307
$$
LAFLINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:48 AM CDT, 32 minutes earlier.
Area forecast discussion, Aug 7, 3:48 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 348 AM CDT Wed Aug 7 2013 .SHORT TERM...(Today through Thursday) Issued at 341 AM CDT WED AUG 7 2013 Another sub-synoptic system almost identical to last night was lifting into the srn CWA early this morning. "Cold frontal" wave associated with the progressive MCS will likely support 40-50 mph winds along the leading edge of the gust front, but given saturated lowest few thousand feet and poor low level flow, it will be tough to generate sufficient downward momentum transfer through water loading alone to support severe wind gusts. Once again, torrential rainfall will be the primary concern, especially along the radar depicted triple point/warm frontal zone across mid Missouri. Given 50 dBZ echo depth, 1-2"/hr rainfall rates look nearly certain. However, the orientation of this MCS/gust front relative to the low level jet does give some hope that forward propagation and short updraft intensity duration should keep flash flooding to a minimum and beneficial rains to a maximum. Meanwhile across nrn MO, tail end of Great Lakes trough continues to support isolated convection in an environment with better ambient mid level flow. Activity across north central into northeast MO should remain isolated (and may ultimately dissipate) given departing forcing, and the threat for robust convection should also diminish considerably over the next hour. HRRR once again has a great handle on this activity and expect it to shift eastward this morning with diminishing POPs after 12Z. Unlike yesterday however, residual W-E outflow boundary should have enough convergence along the weak frontal push arriving from the northwest to support isolated/scattered redevelopment during the late afternoon hours. Will retain chance POPs across the southern CWA through the afternoon for this reason. For tonight, the most likely scenario again appears to be another Kansas MCS arriving after midnight in response to additional energy arriving from the Four Corners trough. Have painted the highest POPs across the southern half of the CWA given the weak synoptic boundary in place, but confidence is considerably lower that last night and this morning. Conceptually, convection should slowly lift north and east across the region on Thursday into Thursday Night. Details of this are very uncertain and a flash flood watch may be needed for portions of the CWA depending on the evolution of ongoing activity and where setups tonight and the next few days become more apparent. .LONG TERM...(Friday through Tuesday) Issued at 341 AM CDT WED AUG 7 2013 One or more convective complexes may impact the area early Friday tracking eastward Friday night, but uncertainty persists on the exact track of this activity as medium range guidance is struggling to resolve the eventual track of energy rotating across Rockies and into the Plains. For now, will continue to taper off precip Saturday morning leaving better chances for Sunday to be dry. With a deepening upper trough over Hudson Bay, the mid-level flow will turn more sharply to the northwest heading into next week. High pressure should push southward into the Great Lakes and keep the baroclinic zone off to the west of the CWA early next week keeping PoPs low and temperatures slightly below normal. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1144 PM CDT TUE AUG 6 2013 Models continue to indicate an area of thunderstorms over south central Kansas will move to the east through the night with an arc of thunderstorms developing from southern Missouri to the south side of the Kansas City metro. Latest radar returns show storms developing in the vicinity of the Lake of the Ozarks, near to where an ACCAS field has been evident all night. This should eventually arc back to the west and impact the south KC metro. Have maintained VCTS in the TAFs because for now, the greatest probabilities for storms appear to the south of the terminals. However some storms may venture further north but confidence is higher that greater impacts will be felt south of the terminals. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Bookbinder LONG TERM...Dux AVIATION...CDB
Hazardous weather outlook, Aug 6, 6:59 PM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 659 PM CDT TUE AUG 6 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 659 PM CDT TUE AUG 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS IOWA AND NEBRASKA THIS EVENING...REACHING NORTHERN MISSOURI LATER TONIGHT. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO EVOLVE ACROSS SOUTHERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA TONIGHT IN THE VICINITY OF SEVERAL SURFACE BOUNDARIES. HEAVY RAINFALL...FREQUENT LIGHTNING AND LOCALLY DAMAGING WIND GUSTS ARE POSSIBLE IN THE STRONGEST ACTIVITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERAL ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY NIGHT THROUGH FRIDAY. THE POTENTIAL EXISTS FOR HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING. ALTHOUGH A FEW STRONG STORMS ARE EXPECTED...THE THREAT FOR WIDESPREAD ORGANIZED SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. CDB
In the hours before
Special weather statement, Aug 7, 2:52 AM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
252 AM CDT WED AUG 7 2013
KSZ057-060-MOZ053-070830-
BATES MO-LINN KS-MIAMI KS-
252 AM CDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR LINN AND MIAMI COUNTIES IN EAST
CENTRAL KANSAS...AND EXTREME WESTERN BATES COUNTY IN WEST CENTRAL
MISSOURI UNTIL 330 AM CDT...
AT 246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POMONA TO 5 MILES
SOUTH OF MOUND CITY...AND MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
PLEASANTON AND BEAGLE AROUND 300 AM CDT.
WORLAND AND OSAWATOMIE AROUND 305 AM CDT.
LA CYGNE AND FONTANA AROUND 310 AM CDT.
NEW LANCASTER AND PAOLA AROUND 315 AM CDT.
WAGSTAFF...HILLSDALE AND CHILES AROUND 325 AM CDT.
BUCYRUS AND LOUISBURG AROUND 330 AM CDT.
THESE STORMS MAY INTENSIFY. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT. REMAIN ALERT AND BE PREPARED TO SEEK SHELTER.
LAT...LON 3804 9508 3874 9506 3874 9461 3848 9461
3848 9460 3806 9459 3806 9461 3803 9462
TIME...MOT...LOC 0752Z 245DEG 38KT 3859 9531 3810 9475
BOOKBINDERSpecial weather statement, Aug 7, 2:53 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 253 AM CDT WED AUG 7 2013 MOZ003>005-070845- GENTRY MO-HARRISON MO-WORTH MO- 253 AM CDT WED AUG 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WORTH...WESTERN HARRISON AND NORTHEASTERN GENTRY COUNTIES UNTIL 345 AM CDT... AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF EAGLEVILLE...OR 13 MILES NORTHWEST OF BETHANY...MOVING SOUTH AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... MARTINSVILLE AROUND 305 AM CDT. NEW HAMPTON AROUND 310 AM CDT. BETHANY AROUND 320 AM CDT. THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 83 AND 100. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4014 9382 4014 9420 4046 9433 4053 9411 TIME...MOT...LOC 0754Z 339DEG 25KT 4041 9417 BOOKBINDER
Special weather statement, Aug 7, 3:16 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 AM CDT WED AUG 7 2013
KSZ057-060-105-MOZ037-043-044-053-054-070900-
BATES MO-CASS MO-HENRY MO-JACKSON MO-JOHNSON MO-JOHNSON KS-LINN
KS-MIAMI KS-
316 AM CDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...EASTERN LINN AND MIAMI
COUNTIES IN EAST CENTRAL KANSAS...AND WESTERN JOHNSON...SOUTHWESTERN
JACKSON...NORTHWESTERN HENRY...CASS AND NORTHERN BATES COUNTIES IN
WEST CENTRAL MISSOURI UNTIL 400 AM CDT...
AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WELLSVILLE TO DREXEL
TO NEAR RICH HILL...AND MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
LOUISBURG...GARDNER...SPRING HILL...BUTLER...ADRIAN...OLATHE...
PECULIAR...HARRISONVILLE...LENEXA...BELTON...GARDEN CITY...
RAYMORE...OVERLAND PARK...GRANDVIEW...PRAIRIE VILLAGE...LEAWOOD...
FAIRWAY...MISSION HILLS...PLEASANT HILL AND GREENWOOD.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN MISSOURI BETWEEN MILE MARKERS 7 AND 20.
I-35 IN KANSAS BETWEEN MILE MARKERS 200 AND 227.
I-435 LOOP FROM MILE MARKERS 0 TO 2...61 TO 83.
I-470 BETWEEN MILE MARKERS 0 AND 16.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3806 9473 3832 9489 3846 9507 3886 9506
3911 9441 3893 9411 3892 9411 3892 9409
3880 9391 3851 9376
TIME...MOT...LOC 0816Z 240DEG 49KT 3879 9500 3849 9456
3820 9439
BOOKBINDERLocal storm report, Aug 7, 3:29 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
329 AM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 AM TSTM WND GST BETHANY 40.27N 94.03W
08/07/2013 E60 MPH HARRISON MO LAW ENFORCEMENT
&&
MDUXThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:53 AM CDT | Special Weather Statement | EAX | Harrison | 52 min |
| Aug 7, 2:59 AM CDT | Severe Thunderstorm Warning | EAX | Harrison | 46 min |
| Aug 7, 3:16 AM CDT | Special Weather Statement | EAX | Bates, Cass, Jackson | 44 min |
| Aug 7, 4:54 AM CDT | Areal Flood Advisory | EAX | Jackson, Johnson, Lafayette | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.